Alert archive / Hawaii / Special Marine Warnings in 2011

Special Marine Warning 21, NWS Honolulu, HI

January 13, 2011

NWS Honolulu, HI issued this special marine warning at Jan 13, 2011, 4:31 AM HST. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2011, 4:31 AM HST (14:31 UTC)
Expired
Jan 13, 2011, 5:30 AM HST
In force
59 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2011-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2011-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WHHW50 PHFO 131431
SMWHFO
PHZ118-119-121-131530-
/O.NEW.PHFO.MA.W.0021.110113T1431Z-110113T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
431 AM HST THU JAN 13 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  ALENUIHAHA CHANNEL
  MAALAEA BAY
  MAUI COUNTY LEEWARD WATERS

* UNTIL 530 AM HST

* AT 431 AM HST...RADAR SHOWED A LINE OF THUNDERSTORMS PRODUCING
  STRONG WINDS 34 KNOTS OR GREATER FROM 6 NM NORTHWEST OF WAILUKU AND
  TO 11 NM SOUTHWEST OF FAD BUOY JJ...OR FROM 5 NM NORTHWEST OF  
  WAIEHU TO 31 NM SOUTHWEST OF WAILEA...MOVING SOUTHEAST AT 15 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...LOCALLY HIGHER SEAS...DANGEROUS
LIGHTNING...AND REDUCED VISIBILITY IN HEAVY RAIN. SEEK SAFE HARBOR
IMMEDIATELY...UNTIL THIS STORM PASSES.

&&

LAT...LON 2028 15691 2086 15666 2080 15656 2081 15647
      2079 15644 2064 15643 2059 15639 2065 15621
      2065 15608 2002 15641
TIME...MOT...LOC 1431Z 306DEG 15KT 2096 15655 2031 15680

$$

BIRCHARD

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this special marine warning went out at Jan 13, 3:40 AM HST, 51 minutes earlier.

Area forecast discussion, Jan 13, 3:40 AM HST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST THU JAN 13 2011

.SYNOPSIS...
UNSETTLED WEATHER WILL PERSIST FOR ANOTHER DAY BEFORE DRIER
CONDITIONS SETTLES IN FOR THE REST OF THE WEEK. A MODERATE SOUTHERLY
WIND FLOW TODAY WILL EASE FURTHER...TO LIGHT AND VARIABLE BY
SATURDAY. ANOTHER COLD FRONT IS EXPECTED TO BRING ANOTHER BOUT OF
WEATHER TO THE ISLANDS LATE SUNDAY INTO MONDAY.

&&

.DISCUSSION...
THE COLD FRONT BECAME DIFFICULT TO LOCATE ONCE IT PAST KAUAI ABOUT
8 PM HST WEDNESDAY EVENING. IT IS EXPECTED TO EITHER WEAKEN OR MOVE
NORTH...AWAY FROM THE ISLANDS TODAY. THE HEAVY SHOWERS AND STORMS
THAT WERE STUCK OVER WESTERN OAHU DURING WEDNESDAY EVENING FINALLY
MOVED RAPIDLY EAST NEAR MIDNIGHT AND IS NOW LOCATED OVER THE VALLEY
ISLE AND LANAI. THE BIG ISLAND HAS BEEN RATHER QUIET DURING THE PAST
24 TO 36 HOURS. SOME SHOWERS DID TRIED TO GET GOING OVER THE SOUTH
AND EAST SIDE OF THE ISLAND DURING THE EVENING BUT THEY WERE SHORT
LIVED. WE ANTICIPATE THE ACTIVITY OVER MAUI COUNTY TO WORK ITS WAY
THERE LATER TODAY.

THE DISSIPATING OR DEPARTING FRONT WILL NOT HELP THE CAUSE OF
DIMINISHING THE THREAT OF HEAVY SHOWERS AND STORMS TODAY. WE MAY
HAVE LOST SOME...NOT ALL...OF THE DYNAMICS AS THE SHORT WAVE TROUGH
PULLS OUT. THE GFS MODEL...AT LEAST...IS STILL SUGGESTING SOME
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FOR TODAY WITH MOISTURE
EXTENDING TO ABOVE 30000 FEET. GIVEN A WELL SATURATED GROUND...ANY
MORE SHOWERS...AND IT DOES NOT NEED TO BE HEAVY...CAN CAUSE
PROBLEMS. HENCE...THE FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH AT
LEAST THIS AFTERNOON. THE WINTER STORM WARNING FOR THE BIG ISLAND
SUMMITS WILL HAS BEEN RENEWED AS PER REASONING NOTED ABOVE.

THE POSITIVE PART IS THE WINDS. THE STRONG AND GUSTY SOUTHWEST WINDS
HAVE PRETTY MUCH ABATED. SO FOR THE EXCEPTION OF THE BIG ISLAND
SUMMITS...ALL WIND RELATED ADVISORY/WARNING ARE CANCELED. THE WINDS
WILL STAY PRETTY MUCH SOUTHERLY INTO THE WEEKEND AND TRENDING
LIGHTER INTO FRIDAY.

THE NEXT COLD FRONT IS EXPECTED TO REACH KAUAI SUNDAY AFTERNOON...
FOLLOWED BY OAHU SUNDAY EVENING...MAUI COUNTY EARLY MONDAY MORNING
AND THE BIG ISLAND MONDAY AFTERNOON. INITIALLY...WE ARE FORECASTING
FOR ONLY SHOWERS. THIS WILL LIKELY CHANGE IN THE COMING DAYS AS
MODELS ARE STARTING TO SUGGEST HEAVIER SHOWERS AND A SLIGHT CHANCE
OF THUNDERSTORMS.

WE ARE CALLING FOR THE RETURN OF TRADES THE SECOND HALF OF NEXT WEEK
OR ONCE THIS FRONT WASHES OUT OVER THE BIG ISLAND AREA.

&&

.MARINE...
THE GALE WARNING IS CANCEL FOR THE  KAUAI/KAIWI/PAILOLO CHANNELS AND
OFFSHORE WATERS. DITTO FOR THE SMALL CRAFT ADVISORY FOR THE
REMAINING HAWAIIAN WATERS.

SWELL WISE...A NEW LARGE WEST NORTHWEST SWELL IS SLATED TO ARRIVE
FRIDAY NIGHT WITH SURF HEIGHTS NEARING THE WARNING THRESHOLDS ALONG
NORTH AND WEST FACING SHORES SATURDAY. ELSEWHERE...THE ROUGH...SHORT
PERIOD SURF ALONG SOUTH AND WEST FACING SHORES...FROM THE STIFF
SOUTHWEST WINDS...WILL BE EASING OFF THURSDAY.

&&
.AVIATION...
AIRMET REMAINS UP FOR MT OBSC OVER THE SMALLER ISLANDS. AIRMET ALSO
REMAINS IN EFFECT FOR MOD ICING FROM KAUAI TO MAUI...AND FOR MOD
TURB FOR THE ENTIRE STATE. TSRA ARE NOW MOVING THRU MAUI COUNTY...
BRINGING PREVAILING MVFR CONDS AND BRIEF IFR CONDS. HOWEVER...CONDS
OVER THE WESTERN HALF OF THE STATE ARE STARTING TO IMPROVE...AS TSRA
HAVE MOSTLY MOVED OUT...LEAVING BEHIND AREAS OF STRATIFORM -RA/RA
AND TEMPO MVFR CIGS/VIS. CONDS WILL IMPROVE BY TONIGHT FOR THE REST
OF THE STATE AS THE FRONT DISSIPATES AND CIGS GRADUALLY LIFT. TURB
MAY ALSO DECREASE SOMEWHAT BY THIS AFTERNOON AS SOUTHERLY WINDS
DECREASE A BIT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH CONTINUES TO UNTIL 6 PM HST TODAY FOR ALL
HAWAIIAN ISLANDS.

WINTER STORM WARNING ALSO REMAINS IN EFFECT TO UNTIL 6 PM HST TODAY
FOR THE BIG ISLAND SUMMITS.

THE WIND ADVISORY REMAINS IN EFFECT FOR THE BIG ISLAND SUMMITS TO
UNTIL 6 PM TODAY BUT IS CANCELED FOR HALEAKALA SUMMIT AND ELSEWHERE.

THE GALE WARNING IS CANCELED EFFECTIVE IMMEDIATELY FOR THE
KAUAI KAIWI AND PAILOLO CHANNELS AND OFFSHORE WATERS NORTH OF THE
ISLANDS.

THE SMALL CRAFT ADVISORY IS CANCELED AS WELL FOR THE REMAINING
HAWAIIAN WATERS.

&&

PUBLIC/MARINE...LAU
AVIATION...HARRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:22 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 12, 3:55 PM HSTGale WarningHFO12 hr
Jan 12, 3:56 PM HSTSpecial Marine WarningHFO77 min
Jan 12, 4:59 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Jan 12, 5:39 PM HSTSpecial Marine WarningHFO111 min
Jan 12, 5:51 PM HSTFlash Flood WarningHFOHonolulu6 hr
Jan 12, 6:31 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 9:26 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 11:28 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 11:33 PM HSTFlash Flood WarningHFOHonolulu9 hr
Jan 13, 12:37 AM HSTSpecial Marine WarningHFO53 min
Jan 13, 12:45 AM HSTSevere Thunderstorm WarningHFOKalawao30 min
Jan 13, 12:54 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 13, 1:24 AM HSTSpecial Marine WarningHFO96 min
Jan 13, 1:56 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 13, 2:55 AM HSTSpecial Marine WarningHFO95 min
Jan 13, 3:10 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 13, 3:42 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 13, 4:11 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jan 13, 5:03 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 13, 5:21 AM HSTSpecial Marine WarningHFO24 min
Jan 13, 5:39 AM HSTSpecial Marine WarningHFO36 min
Jan 13, 6:02 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 13, 7:42 AM HSTSpecial Marine WarningHFO63 min
Jan 13, 8:11 AM HSTSpecial Marine WarningHFO64 min
Jan 13, 8:37 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Jan 13, 8:43 AM HSTSpecial Marine WarningHFO62 min
Jan 13, 9:18 AM HSTSpecial Marine WarningHFO65 min
Jan 13, 9:39 AM HSTSmall Craft AdvisoryHFO18 hr
Jan 13, 9:45 AM HSTSpecial Marine WarningHFO35 min

Nearby

Special Marine Warnings in Hawaii, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.